Does, intermittent prednisolone interact with levothyroxine?

I have chronic bronchitis and emphysema. I have had 5 chest infections in 5 months with prednisolone 30mg/day x 7 days x 5. I have never had so many infections. They take much longer to resolve. I take liquid levothyroxine as the tablets contain lactose and soluble prenisolone for the same reason. Any thoughts?

8 Replies

oldestnewest
  • Are you noticing any changes when you are taking the steroids? It can affect how the thyroxine is converted to T3 but I couldn't say for sure. It might actually help in cases where cortisol levels are low. What you may find is that when you stop the steroid treatment, it might take a little while for your cortisol levels to get back up to normal (which is why it is important not to stop taking steroids suddenly). If this happens it can make you feel pretty awful and can result in inadequate conversion of thyroxine to the active T3. This is usually temporary and the adrenal glands do eventually kick back in.

    Obviously you need to take the steriods for your lung conditions and shouldn't stop without the guidance of your doctor, but it could be affecting the way your body handles thyroxine on a short-term basis.

    I expect someone else will have more information.

    I hope you feel better soon. It sounds like you have a lot to deal with at the moment!

    Carolyn x

  • I was on a similar course of prednisolone for bronchitis and asthma earlier in the year.I felt terrible on it and my GP realised that I would need to wean myself off it gradually-until i was on just 2.5 mg a day.It took me about a week after that to feel more myself.There is a warning on the leaflet that caution needs to be used for a person with hypothyroidism. I hope i never have to take it again!! Hope you feel better soon!

  • Hi had 2 lots of prednisolone earlier in the year for persistent lung infections, cant say i noticed any problems with it, was so glad to be able to breathe properly that i would have taken it regardless, It appears we all react differently to medication interactions, I try not to look too much into things or i tend to get obsessed, and i dont realy want my thyroid probs to be the only thing in my life ,hope you feel lots better soon x x x

  • prednisolone reduces you immune system and will make you more prone to infections. It may also affect thyroid function.

  • have you had you thyroid levels checked? Low thyroid will also result in reduced immunity.

  • Thanks people, I will go back to the GP and relay this information. I have lung problems for many years and only thyroid function problems in the last 4 years. Still getting used to the interaction.

  • Have you ever checked your vitamin D level? Infections are often a sign of deficiency.

    In the future you might try taking n-acetyl-cysteine (NAC). Check it out for bronchial problems.

  • Yes I have and take Vit D daily on the recommendation of my GP. Thanks for asking.

You may also like...